Alert archive / Idaho / Flash Flood Warnings in 2024

Flash Flood Warning 4, NWS Missoula, MT

September 16, 2024Idaho County, Idaho

NWS Missoula, MT issued this flash flood warning at Sep 16, 2024, 7:18 PM PDT for Idaho County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2024, 7:18 PM PDT (02:18 UTC)
Expired
Sep 16, 2024, 10:00 PM PDT
In force
3 hr
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
None

County Idaho County, ID

The radar

The Missoula radar (KMSX), 188 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 2.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2024-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2024-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

582 
WGUS55 KMSO 170218
FFWMSO
IDC049-170500-
/O.NEW.KMSO.FF.W.0004.240917T0218Z-240917T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Missoula MT
818 PM MDT Mon Sep 16 2024

The National Weather Service in Missoula has issued a

* Flash Flood Warning for...
  Southeastern Idaho County in central Idaho...

* Until 1100 PM MDT /1000 PM PDT/.

* At 818 PM MDT /718 PM PDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Elkhorn Burn Scar. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the  Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

&&

LAT...LON 4559 11517 4552 11522 4557 11530 4563 11525

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 12:06 PM PDT, 7 hours 12 minutes earlier.

Area forecast discussion, Sep 16, 12:06 PM PDT, 7 hours 12 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
106 PM MDT Mon Sep 16 2024

.DISCUSSION...GOES Satellite imagery this afternoon shows a closed
low spinning over the Great Basin, with southerly flow sending mid
and upper level moisture northward, as evident by widespread cloud
cover. Moisture and instability will increase across north-central
Idaho and southwest Montana this afternoon, with high resolution
models suggesting convective initiation ramping up between
200-500pm MDT across area mountain ranges. As mentioned in
previous discussions, locally heavy rain is a concern this
afternoon given atmospheric moisture values of 150-200% of
normal and weak storm motions of 10-20 mph. Idaho County in
particular will be monitored closely as the latest run of the
HREF has a 20-40 percent chance of 1-hour rainfall rates exceeding
0.50".

A closed low remains on track to bring widespread precipitation
across the Northern Rockies Tuesday into Wednesday. The general
trend over the last few days has been for the low to track moreso
from southeast Idaho through Yellowstone National Park into
north-central Montana. Shower activity, with embedded
thunderstorms, will become widespread Tuesday afternoon and
evening as the low tracks over Yellowstone. As the low moves into
north-central Montana late Tuesday night into Wednesday morning,
modeling systems are in strong agreement for a band of moderate-
heavy rainfall to set up along the north-northwest side of the
low. Forecast uncertainty on where this band sets up is higher
than normal, with models showing the band anywhere from the US-93
corridor eastward into central portions of the state. This
uncertainty can be visualized by comparing the low end (10th
percentile), most likely, and high end (90th percentile) rain
forecast amounts projected by the NBM during a 24-hr period ending
6pm Wednesday. On the low end, the NBM has 0.05-0.10" across
western MT, with mostly like rain amounts of 0.25-0.50" and 1.00"
along the divide. High end rain totals are in the neighborhood of
1.00-2.00 inches, with 2.5 inches along the divide in Glacier
Park. These closed lows are notoriously difficult to predict. The
higher end rain solution would increase the risk for runoff in
flood prone areas across Glacier National Park, especially on
Going-to-the-Sun Road.

Precipitation will largely come to an end for Thursday into the
early part of the weekend, with temperatures largely rebounding to
seasonal normals in the upper 60s to mid 70s.

Looking ahead to next weekend, ensembles previously showed a
10-15 percent chance of a high impact, high elevation snow event
across northwest Montana. Recent model runs have backed off on
this, with probabilities for a foot of snow above 7,000 ft in
Glacier National Park dropping from 10-15% to 5% or less.
/Lukinbeal

&&

.AVIATION...Shower and thunderstorms will increase in coverage
through 17/0000Z, with storms developing across central Idaho and
slowly drifting northwestward into west-central Montana through
17/0600Z. With atmospheric moisture running well above normal,
storms will be capable of producing locally heavy rain, with
visibility reductions under 5SM under cores. A closed low will
bring widespread showers Tuesday into Wednesday. /Lukinbeal

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 6:13 PM PDTAreal Flood AdvisoryMSOIdaho3 hr
Sep 16, 6:30 PM PDTAreal Flood AdvisoryMSOIdaho3 hr
Sep 16, 7:07 PM PDTAreal Flood AdvisoryMSOIdaho3 hr

Nearby

Flash Flood Warnings in Idaho, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.